New Mexico, 2020Damaging Winds in New Mexico, June 26, 2020
June 26, 2020 · NWS ABQ · 2 events in 2 counties and zones
After several days with a severe thunderstorm risk across eastern New Mexico, an upper-level ridge began to build over the state on June 26, 2020 that lessened the severe risk. Low-level moisture began to decrease as drier southwesterly flow set up over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After several days with a severe thunderstorm risk across eastern New Mexico, an upper-level ridge began to build over the state on June 26, 2020 that lessened the severe risk. Low-level moisture began to decrease as drier southwesterly flow set up over the area. Still, enough moisture remained across northeast and east central New Mexico to allow for isolated storms to once again develop through the afternoon hours. With relatively drier low-levels in this area, these storms posed a greater wind threat with strong thunderstorm wind gusts being measured across portions of east central New Mexico. A strong outflow boundary associated with an isolated storm near Tucumcari produced a wind gust of 59 mph at the airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 11:00 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 26, 11:00 AM MST, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1200 PM MDT Fri Jun 26 2020
.AVIATION...
18Z TAF CYCLE
Thick cloud cover moving over north central and western areas should
result in scattered to isolated showers and thunderstorms favoring
the central mountain chain eastward today. High resolutions models
depict some smoke blowing into central and western areas this
evening into Saturday morning, except for more persistent smoke in
Catron and Socorro Counties due to fires in those areas.
44
&&
.PREV DISCUSSION...235 AM MDT Fri Jun 26 2020...
.SYNOPSIS...
Areas along and east of the central mountain chain will once again be
favored for today's round of showers and thunderstorms. A few storms
across the northeast may become strong to severe with large hail and
damaging winds. Isolated to scattered storms will be possible again
on Saturday favoring eastern New Mexico. A few dry thunderstorms will
be possible as well across the southwest mountains with gusty winds
and little rain. Storm coverage trends down significantly Sunday and
continuing into next week. Windy conditions and critical fire weather
conditions make a return Sunday through Tuesday. Dry conditions will
then prevail until possibly next weekend.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Upper ridge will continue to build over western and central NM
today, where low level moisture will be hard to find, despite
increasing mid to high level cloudiness. Short term models have been
persistent in generating very modest amounts of precipitation over
portions of western and central NM later this afternoon, suggesting
there will be at least isolated cloud buildups producing gusty winds
and possibly some sprinkles. The east will see wetter showers and
storms, although the latest SPC Day 1 convection outlook has trimmed
back the area of marginal risk in northeast and east central NM.
Moisture is still forecast to circulate back into the region
Saturday, leading to potential for dry convection especially in the
area south of I-40 and west of I-25. Wetter showers and storms will
be found over the Sangre de Cristo mountains and northeast NM
Saturday. Highs today will be a few degrees warmer than normal with
slight cooling west and south Saturday.
LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
An upper-level trough/weak closed low over western AZ will begin to
move eastward Saturday night, weakening as it does so. It will cross
NM as a weak open wave on Sunday, and drier air filtering in with it
will result in a significant downtick in storm coverage. Very light
showers/storms will remain possible over the Sangres and adjacent
highlands, but moisture mixing out will hinder additional convection.
Models continue to be in good agreement with an unseasonably strong
upper-level low moving eastward through the central Rockies early
next week. The low's track to our north will keep conditions dry, but
increasing flow aloft and a tightening pressure gradient will result
in an increase in wind speeds, particularly on Monday. Downsloping
winds will also allow temperatures to warm a few degrees across the
east Monday which will be the hottest day of the week with some
locales exceeding 100 degrees. Dry westerly flow will continue
through much of next week with temperatures hovering near normal. A
weak backdoor front will move into NE NM Wednesday, but likely won't
make any progress moving south and west until Thursday night. This
front will help replenish low-level moisture across the east while
also cooling temperatures a few degrees. At the same time, models
are showing an area of high pressure building over the desert SW late
next week. There are some big differences in where this high will
set up, but where it does will be important in getting a monsoon
pattern started Friday and into next weekend. Stay tuned.
15
&&
.FIRE WEATHER...
General forecast trends remain unchanged. Upper ridge to continue
building into western and central NM today where low level moisture
will be noticeably absent, despite increasing mid to high level
clouds. With this increasing moisture, can't rule out some high
based cloud buildups producing gusty winds west of the Rio Grande
Valley later this afternoon. Showers and storms with wetting rain
will be more likely along the east slopes of the central mountain
chain and over the east this afternoon, with cells moving to the
east and southeast.
Moisture is still forecast to sneak back into the region by
Saturday, leading to potential for dry convection especially in the
area south of I-40 and west of I-25. Wetter showers and storms will
be found over the Sangre de Cristo mountains and northeast NM
Saturday. High Haines and very dry conditions including poor
overnight humidity recoveries will continue through the weekend west
and central areas of the state.
The upper high will be suppressed early next week as an upper trough
digs into the Great Basin, setting up a critical fire weather
pattern from as early as Sunday afternoon but moreso Monday through
Tuesday. Extremely dry air will spread over NM as the trough passes
to our north, while westerly winds increase. With this morning's
forecast, only localized critical conditions exist in the grids but
expect this would increase in areal coverage with each successive
forecast package if the current model trends continue. High
temperatures over the west will cool down during this time but not
notably below average. By late next week the upper ridge rebuilds
over NM with the west most likely to remain dry and isolated to
scattered storms in the east.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 26, 1:41 AM MST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
241 AM MDT Fri Jun 26 2020
NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
241 AM MDT Fri Jun 26 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Shower and thunderstorm activity will favor areas along and east of
the central mountain chain today. There is a marginal risk of severe
thunderstorms across northeast NM where large hail and damaging winds
will be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered showers and thunderstorms will continue on
Saturday primarily for areas along and east of the central mountain
chain. A few dry thunderstorms will be possible in the southwest as
well which may produce gusty winds and little rain.
Storm coverage trends down starting Sunday and continuing through
much of next week. Increasing wind speeds Sunday through Tuesday may
produce locally critical fire weather conditions across portions of
eastern and western NM.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.
15
In the hours before
Special weather statement, Jun 26, 12:26 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
126 PM MDT Fri Jun 26 2020
NMZ226-239-262000-
Eastern Lincoln County-South Central Mountains-
126 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
200 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arabela, or 32 miles northeast of Ruidoso. This storm was nearly
stationary.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Arabela and State Route 368.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3345 10523 3362 10535 3375 10515 3352 10499
TIME...MOT...LOC 1925Z 231DEG 4KT 3360 10522
12/46
Special weather statement, Jun 26, 12:47 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Fri Jun 26 2020
NMZ238>240-262015-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
147 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 215 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Elk, or 28 miles northwest of Hope, moving east at
10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern
Lincoln and west central Chaves Counties.
&&
LAT...LON 3297 10522 3316 10519 3317 10482 3290 10485
TIME...MOT...LOC 1947Z 276DEG 17KT 3307 10512
44
Special weather statement, Jun 26, 1:18 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
218 PM MDT Fri Jun 26 2020
NMZ226-239-240-262045-
Eastern Lincoln County-South Central Mountains-Southwest Chaves
County-
218 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 245 PM MDT...
At 217 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Arabela to 6 miles
northeast of Hondo to 10 miles south of Tinnie. Movement was south at
5 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hondo, Arabela, Tinnie, San Patricio and Sunset.
This includes Highway 380 between Mile Markers 100 and 107.
&&
LAT...LON 3315 10532 3330 10532 3331 10537 3356 10535
3370 10521 3402 10500 3388 10489 3324 10490
3305 10524
TIME...MOT...LOC 2017Z 015DEG 6KT 3379 10506 3346 10520 3323 10522
12/46Special weather statement, Jun 26, 1:48 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
248 PM MDT Fri Jun 26 2020
NMZ238-239-262115-
Eastern Lincoln County-Chaves County Plains-
248 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND
NORTHWESTERN CHAVES COUNTIES UNTIL 315 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Tinnie, or 29 miles west of Roswell, moving northeast
at 20 mph.
Penny size hail and wind gusts up to 55 mph will be possible with
this storm. Frequent and dangerous cloud to ground lightning will
also be possible.
Locations impacted include...
Tinnie and Sunset as well as areas between State Route 246 and U.S.
Highways 70/380.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3321 10524 3350 10523 3372 10486 3333 10472
TIME...MOT...LOC 2047Z 240DEG 22KT 3343 10503
DPorter
Special weather statement, Jun 26, 1:52 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT Fri Jun 26 2020
NMZ237-262115-
De Baca County-
252 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE BACA COUNTY UNTIL
315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ramon, or 34 miles southwest of Fort Sumner, moving
southeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern De
Baca County, including El Morro and Conejo Mesas.
This includes Highway 285 between Mile Markers 166 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3418 10489 3430 10487 3438 10474 3426 10444
3401 10470
TIME...MOT...LOC 2051Z 309DEG 8KT 3420 10475
DPorterSpecial weather statement, Jun 26, 2:15 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
315 PM MDT Fri Jun 26 2020
NMZ230-262145-
Union County-
315 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL
345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Grenville, or 17 miles east of Des Moines. This
storm was nearly stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm. Frequent and dangerous cloud to ground lightning will
also be possible.
This storm will remain over mainly rural areas of north central Union
County near and east of Wetherly Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3665 10333 3658 10359 3671 10370 3681 10338
TIME...MOT...LOC 2113Z 141DEG 2KT 3668 10353
DPorter
Thunderstorm Wind, Guadalupe
- When
- June 26, 2:25 PM MST to 2:30 PM MST
- Where
- Guadalupe County, 6.05 mi WNW of Santa Rosa
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 34.968, -104.781
A semi trailer was blown over from thunderstorm winds 6 miles west of Santa Rosa. The airport in Santa Rosa reported a peak wind gust up to 60 mph around the time of the incident. Damage amounts are estimated for an overturned semi trailer with unknown contents.
Thunderstorm Wind, Quay
- When
- June 26, 5:03 PM MST to 5:06 PM MST
- Where
- Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.210, -103.610
An outflow boundary associated with an isolated thunderstorm produced a 59 mph wind gust at the Tucumcari airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, June 26, 2020$1.0 million · 87 kt wind · 2 events
- Flash Flood and Hail in Kansas, June 26 to 27, 2020$125,000 · 1 in hail · 10 events
- Flash Flood and Flooding in Illinois, June 26, 20201.5 in hail · 42 events
- Damaging Winds in Wisconsin, June 26, 2020$25,000 · 3 events
- Flash Flood and Hail in Colorado, June 26, 20202.5 in hail · 20 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20201.75 in hail · 16 events
- Damaging Winds in Indiana, June 26, 202055 kt wind · 15 events
- Damaging Winds in Kansas, June 26 to 27, 2020$15,000 · 78 kt wind · 5 events
- Hail in Wyoming, June 26, 20201.25 in hail · 13 events
- Hail and Damaging Wind in Nebraska, June 26 to 27, 20201.75 in hail · 11 events
- Flash Flooding and Flood in Illinois, June 26 to 27, 202055 kt wind · 9 events
- Hail in Colorado, June 26, 20202.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890913, 889520.